Printer Friendly

Severe hepatitis associated with oxacillin therapy. (Letters to the Editor).

To the Editor: We read with interest the case report by Al-Homaidhi et al. (1) We recently observed a case of acute hepatitis that occurred in a young woman and was correlated to therapy with amoxicillin/clavulanic acid, a combination of amoxicillin, a semisynthetic penicillin (eg, oxacillin), and an inhibitor of bacterial [beta]-lactamases, clavulanic acid.

We think that the case report is of particular interest for two reasons. First, this combination is one of the most prescribed antibiotics worldwide; second, the hepatic injury exhibited an hepatocellular pattern rather than a cholestatic one, the latter being the most common form of drug-induced hepatitis. In addition, we provide a convincing illustration of the hepatic biopsy.

Al-Homaidhi et al, (1) in their recent report, describe a case of acute hepatitis induced by oxacillin therapy. It is well known that [beta]-lactams and the association of amoxicillin-clavulanic acid, one of the most prescribed antibiotics worldwide, can cause hepatitis, (2,3) mostly cholestatic and in elderly patients. (4,5) We report the case of a young, previously healthy woman with an unusual presentation of severe hepatocellular liver injury associated with the combination therapy of amoxicillin and clavulanic acid in whom the diagnosis was confirmed by a obtaining detailed drug history, by the exclusion of other possible etiologies, and by performing a histological examination.

A 33-year-old woman was admitted to the Infectious Diseases Unit of Padua Hospital complaining of malaise, fever, and nausea. Two weeks before admission, she had received a 4-day course of amoxicillin/clavulanate for acute pharyngitis (3 g/d; total dose, 12 g). The patient denied recent use of other drugs, alcohol abuse, or blood transfusions.

At admission, physical examination revealed a temperature of 37.8 [degrees]C, mild scleral jaundice, skin rash over the trunk, and slightly tender hepatomegaly. Laboratory tests showed a white blood cell count of 18.23 X [10.sup.9]/L (88% neutrophils) and an elevated C-reactive protein level (120 mg/L; normal, <6 mg/L); alanine aminotransferase was 2,440 IU/L (normal, 5-55), aspartate aminotransferase was 1,620 IU/L (normal, 10-45 IU/L), alkaline phosphatase was 103 IU/L (normal, 42-305 IU/L), [gamma]GT was 42 IU/L (normal, 3-65 IU/L), prothrombin time was 1.87 (international normalized ratio), total bilirubin was 31.6 [micro]mol/L (conjugated 19.3 [micro]mol/L) (normal values, 1.7-17.0 and <3.4 [micro]mol/L), and albumin was 25.03 g/L (normal 34-52 g/L). All of the other laboratory tests produced results that were within normal limits. Serologic assays for hepatitis A, B, and C were negative as well as the search for serum HBV-DNA and HCV-RNA (Monitor Amplicor test; Roche Pharmaceuticals, Nutley, NJ). Serolo gic tests for recent infection with CMV, EBV, parvovirus B19, human herpesvirus-6, Toxoplasma gondii, Treponema pallidum, Leptospira, Borrelia burgdorferi, Coxiella burnetii, Rickettsia canori were negative as well as the Widal-Wright agglutination assay. Antinuclear and liver-kidney microsomal antibodies were also negative. Serum levels of iron, ceruloplasmin, and [alpha]-1 antitrypsin were normal.

Ten days after admission, a liver biopsy was performed, which showed hepatocellular injury consistent with a drug-related acute hepatitis (Fig. 1). A more detailed drug history obtained from the patient revealed that a similar, although less severe, episode of hepatitis had occurred approximately 3 years before, soon after she took amoxicillin/ clavulanate for an upper respiratory tract infection. In 3 weeks, the patient's clinical condition and the results of liver function tests improved markedly, and she was discharged.

It has been reported that the use of the combination of amoxicillin/clavulanic acid is associated with a higher incidence of hepatic injury than the use of amoxicillin alone: 0.3 per 10,000 prescriptions versus 1.7 per 10,000 prescriptions with amoxicillin/clavulanic acid. The injury is usually cholestatic (probably related to an idiosyncratic reaction to the clavulanic acid), and the incidence increases among males and/or elderly patients who undergo long-term therapy.(5) Our case differs from the above description, because hepatitis occurred in a young woman and was not cholestatic. We think that clinicians should keep in mind that every patient with acute hepatitis should be questioned carefully about all medications taken, even when clinical and laboratory data do not seem consistent with drug-related liver injury.

Marco Trevenzoli, MD

Anna Maria Cattelan, MD

Infectious Diseases Department

Roberto Mencarelli, MD

Institute of Pathology

Francesco Meneghetti, MD

Infectious Diseases Department

General Hospital

University of Padua

Padua, Italy

References

(1.) Al-Homaidhi H, Abdel-Haq NM, El-Baba M, Asmar BI. Severe hepatitis associated with oxacillin therapy. South Med J 2002;95:650-652.

(2.) Farrell GC. Ding-induced hepatic injury. J Gastroenterol Hepatol 1997;12:S242-S250.

(3.) Larrey D, Vial T, Micaleff A, Babany G, Morichau-Beauchant M, Michel H, et al. Hepatitis associated with amoxicillin-clavulanic acid combination: Report of 15 cases. Gut 1992;33:368-371.

(4.) Hautekeete ML, Brenard R, Horsmans Y, Henrion J, Verbist L, Derue G, et al. Liver injury related to amoxicillin-clavulanic acid: Interlobular bile-duct lesions and extrahepatic manifestations. J Hepatol 1995;22:71-77.

(5.) Garcia Rodriguez LA, Stricker BH, Zimmerman HJ. Risk of acute liver injury associated with the combination of amoxicillin and clavulanic acid. Arch Intern Med 1996;156:1327-1332.
COPYRIGHT 2003 Southern Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2003, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Publication:Southern Medical Journal
Article Type:Letter to the Editor
Geographic Code:1USA
Date:Mar 1, 2003
Words:865
Previous Article:Spontaneous remission of B-cell chronic lymphocytic leukemia associated with T lymphocytic Hyperplasia in bone marrow. (Letters to the Editor).
Next Article:Peripheral hypereosinophilia in a patient with hepatocellular carcinoma. (Letters to the Editor).
Topics:


Related Articles
Nevirapine (VIRAMUNE [R]) Strengthens Warning on Liver, Skin Toxicities.
Efficacy of interferon alpha-2b and ribavirin against West Nile virus in vitro. (Letters).
Severe hepatitis associated with oxacillin therapy.
Phenytoin-induced toxic cholestatic hepatitis in a patient with skin lesions: case report. (Case Report).
Gene therapy thwarts hepatitis C in mice. (Infectious Diseases).
Methimazole-induced cholestatic jaundice.
Late failure of combined recombinant hepatitis B vaccine and lamivudine in treatment of a patient with chronic hepatitis B.
Evaluation of the efficacy and safety of outpatient parenteral antimicrobial therapy for infections with methicillin-sensitive Staphylococcus aureus.
Community case of methicillin-resistant Staphylococcus aureus infection.
Concomitant nephrotic syndrome with antinuclear antibody seropositivity and Hashimoto thyroiditis in a patient with mycosis fungoides.

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters